Q. Can Carbidopa-Levodopa increase hallucinations?

Answered by
Dr. Ashok Kumar Choudhary
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Dec 04, 2020

I made mistake. Since carbidopa levodopa can precipitate or exacerbate hallucinations, i need to correct myself My wife takes 2 x 0.5 tabs 25/100 carbidopa daily.

#

Thanks for using Icliniq. I do not understand what do you mean by 'I made mistake'. You are right in saying that carbidopa and levodopa combination may precipitate psychosis but it does not mean that it occurs in all. I also like to tell you that the studies have revealed that almost 40% of individuals with parkinson disease develop some form of psychosis irrespective of their treatment or nature of medications. So I mean to say that if she is suffering with parkinson disease it is important to continue treatment without any break unless otherwise there is serious side effects. I hope this helps you. Thanks again.

Than you! yes, your response is most helpful indeed. You have encouraged me and renewed my spirit of determination to continue seeking and insisting upon the best medical and environmental treatment for my wife who is in a long term care facility. Most appreciated.

#

Thanks for your great feedback. I am really glad to receive your feedback and look forward to assist you with all my capacity. Thanks sir.

My feedback is true. I have a question about use of benzodiazepines as anxiolytics for patients with Lewy body type of dementia. My concerns are worsening of cognition, interdose withdrawl "cravings", dependence and development of tolerance. We see local psychiatrist soon. If he prescribes benzo, such as lorazepam, would you advise having my wife take it?

She never wanted psychotropics but she needs her antipsychotics. I wonder if rispirodone was added to the seroquelif hallucinations would abate. I work on her environment. I'm with her each day and encourage staff at NH to be patient and kind. That most often calms my wife without anxiolytics. I'd appreciate any response or guidance you might be kind enough to provide. Thank you. All the best.

#

Thanks for follow up. I am not convinced with use of BZDs in lewy body dementia other than on need basis. In my last five years of experience with geriatric population I have seen more detrimental effects of BZDs in LBD than benefits. For a person who have loving husband and makes her calm the need for anxiolytics goes down and you have proved it again and again. Regarding hallucinations n my opinion seroquel is better option when it comes to parkinnson disease and related disorders. I hope this helps you further. Thanks and regards.

It helps to think of what I do for my wife as loving. She liked your validation also. Yes, Seroquel should be first choice according to a Dr. friend. She thought treating neuro and psychiatrist might increase seroquel dosage to see if that stopped hallucinations before switching to clozaril. Do you think raising seroquel dose slowly upward would be wise. Thank you. Best regards,

#

Thanks for follow up and your encouraging feedback. I am glad to know that my words are helpful in care of your wife. Regarding seroquel as per my experience have a target dose of 200-400 mg when she is having parkinson disease. I am not aware of her current dose but it will be ideal to increase 25 mg per week till we get maximum response or get limiting side effects. I agree that Clozaril is next best choice but unfortunately the dose range is very much limited. In case they decide to opt for Clozaril the dose range for hallucinations is 25-75 mg per day and side effects are much more common with clozaril in compare to seroquel. I hope this helps you further. Thanks again.

I agree. I hope to convince local psychiatrist that what you say is exactly what to do. Seroquel dose now 150 mg per day. I would like to see it raised slowly to 300 if needed. Yes Clozaril scary but so are hallucinations. I think i read about serotonon syndrome with it but i think agranulocytosis can be kept to a low possibility (at least of mortality) if watched for weekly. Have you heard of serotonin syndrome resulting from either or both seroquel or clozaril? I hope you have a good evening. I sleep now. Thanks

#

Thanks for follow up. I am yet to see a person with serotonin syndrome after use of either Clozaril or seroquel. As per my knowledge there is no relation between serotonin syndrome and two of the mentioned medications. I may be wrong as may not have updated about this but the mechanism of action do not indicate any possibility of serotonin syndrome with these two wonderful molecules. I hope this clarifies. Thanks again.


Was this answer helpful?

 | 


Related Questions:
I am diagnosed of psychosis NOS. Is there a possibility of withdrawal psychosis when antipsychotics are discontinued?

my daughter who is 15 has a clammy forehead and stomach pains last 2 days?   Read full

I am experiencing psychosis after being sexually abused for years. Please help.

my daughter who is 15 has a clammy forehead and stomach pains last 2 days?   Read full

My husband has suprascapular aneurysm. How to reduce the risk of rupture?

my daughter who is 15 has a clammy forehead and stomach pains last 2 days?   Read full

 

This is a sponsored Ad. icliniq or icliniq doctors do not endorse the content in the Ad.

Also Read Answers From:

ideaComprehensive Medical Second Opinion.Submit your Case

Also Read


Sporting Events During the Pandemic
If you are into any sporting event and plan a trip to an outdoor or indoor stadium, or you are an organizer or an athlet...  Read more»
Can viral fever lead to Parkinson's disease?
Hello doctor,I had a viral fever six years back. I had a very high temperature of 105, bad cough, also hallucinations. I...  Read more»
Parkinson's Disease: Historical Aspects and Current Treatment Approaches
This article discusses the historical aspects of Parkinsonism and, the evidence based approaches currently available for...  Read more»

Ask your health query to a doctor online?

Ask a Geriatrician Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.